Texas, 2014Winter Weather in Texas, January 27 to 28, 2014
January 27 to 28, 2014 · NWS AMA · 3 events in 3 counties and zones
A weak upper level shortwave and jet streak moving southward out of southeastern Colorado provided the large scale forcing for light snow showers to develop across the northeastern Texas Panhandle during the overnight hours of the 27th and the early morning hours of the 28th. These snow showers developed over southwestern Kansas and moved into the northeastern Texas Panhandle around 11:30 PM CST…
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak upper level shortwave and jet streak moving southward out of southeastern Colorado provided the large scale forcing for light snow showers to develop across the northeastern Texas Panhandle during the overnight hours of the 27th and the early morning hours of the 28th. These snow showers developed over southwestern Kansas and moved into the northeastern Texas Panhandle around 11:30 PM CST on the 27th. These showers slowly moved southward before diminishing over the central Texas Panhandle around 4 AM CST. The Lipscomb County Emergency Manager reported 2.0 inches of storm total snow in Booker. A member of the public reported 1.5 inches of storm total snow in Spearman (Hansford County), and the NWS COOP observer north-northwest of Farnsworth (Ochiltree County) reported 1.5 inches of storm total snow. No reports of slick roads or vehicle accidents were reported in relation to this snow.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jan 27, 11:14 PM CST, 16 minutes earlier.
Area forecast discussion, Jan 27, 11:14 PM CST, 16 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
1114 PM CST MON JAN 27 2014
.AVIATION...
FOR THE 06Z TAFS...VFR CONDITIONS EXPECTED AT KAMA AND KDHT...WITH
WIND SPEEDS GENERALLY BELOW 10 KTS THROUGH THE ENTIRE PERIOD. AT
KDHT...MAIN IMPACTS WILL BE THE POTENTIAL FOR LIGHT SNOW SHOWERS
THROUGH 12Z. THE HEAVIEST SNOW WILL BE ACCOMPANIED BY VISIBILITIES
AS LOW AS 3/4 MILE AND CEILINGS AS LOW AS 1000 FT...LEADING TO LIFR
FLIGHT CONDITIONS AT TIMES. THE WORST CONDITIONS AT KDHT SHOULD OCCUR
ROUGHLY BETWEEN 06Z AND 09Z...BEFORE CEILINGS AND VISIBILITIES
IMPROVE.
NF
&&
.PREV DISCUSSION... /ISSUED 546 PM CST MON JAN 27 2014/
AVIATION...
FOR THE 00Z TAFS...
AT KAMA...GENERALLY EASTERLY WINDS WITH SPEEDS AT 10 KTS OR LESS ARE
EXPECTED THROUGH AROUND 15Z. WINDS SHOULD REMAIN LIGHT AND BECOME
SOUTHERLY AFTER THAT.
AT KDHT...SOUTHEASTERLY TO SOUTHWESTERLY WINDS EXPECTED THROUGH THE
NEXT 24 HRS...WITH A PERIOD OF 15KT WINDS POSSIBLE BETWEEN 03Z AND
08Z. VFR CONDITIONS ARE EXPECTED THROUGH THE ENTIRE TAF PERIOD.
AT KGUY...A MORE PERSISTENT 4K TO 6K FT CLOUD DECK SHOULD CARRY
THROUGH THE ENTIRE FORECAST PERIOD...WITH A PERIOD OF MVFR OR LOWER
CEILINGS AND LIGHT SNOW SHOWERS POSSIBLE BETWEEN 06Z AND 12Z. THE
HIGHEST CONFIDENCE FOR SNOW AND THESE LOWER CEILINGS IS FOR A PERIOD
BETWEEN 09Z AND 11Z. WINDS WILL BE LIGHT THROUGHOUT THE
PERIOD...STARTING OUT SOUTHEASTERLY AND BECOMING SOUTHWESTERLY BY
13Z.
NF
PREV DISCUSSION... /ISSUED 350 PM CST MON JAN 27 2014/
SHORT TERM...
AS ADVERTISED...TODAY WAS MUCH COLDER ACROSS THE AREA DUE TO STRONG
COLD AIR ADVECTION IN THE WAKE OF AN ARCTIC COLD FRONT THAT PLOWED
THROUGH THE REGION LAST NIGHT. HIGH CLOUDS WILL CONTINUE TO STREAM
ACROSS THE AREA TONIGHT WHICH MAY HELP PREVENT LOWS FROM FALLING
BELOW ZERO. NONETHELESS IT WILL BE COLD TONIGHT FROM THE INFLUENCE
OF THIS COLD AND VERY DRY AIR MASS AND A SFC RIDGE OVER THE CENTRAL
PLAINS. THIS RAISES CONCERNS FOR A POSSIBLE WIND CHILL ADVISORY FOR
THE AREA LATE TONIGHT THROUGH TUES MORNING. WHILE WIND CHILLS WILL
REACH ADVISORY CRITERIA OF -5 OR BELOW...WINDS ARE THE BIG QUESTION
MARK AS THEY ARE FOR THE MOST PART EXPECTED TO STAY UNDER 10 MPH.
THERE MAY BE A PERIOD WHERE WINDS WILL BE AROUND 10 MPH THIS
EVENING...BUT IT APPEARS THIS WILL BE BRIEF IN DURATION. THUS HAVE
OPTED TO NOT ISSUE A WIND CHILL ADVISORY BUT DID HIGH LITE THIS IN THE
HWO.
BESIDES THE COLD...LIGHT SNOW IS STILL A POSSIBILITY TONIGHT OVER THE
OKLAHOMA PANHANDLE AND THE NORTHERN HALF OF THE TEXAS PANHANDLE.
SNOWFALL WILL BE LIGHT GIVEN THE EXTREMELY DRY AIR IN PLACE BUT THE
PASSING OF AN UPPER WAVE CAN HELP TO SQUEEZE OUT SOME LIGHT SNOW.
ACCUMULATIONS ARE EXPECTED TO BE UNDER A HALF AN INCH WITH THE
GREATEST SNOWFALL AMOUNTS NORTH OF A GUYMON TO LIPSCOMB LINE.
ANOTHER COOL DAY IS IN STORE FOR THE REGION ON TUESDAY AS THE SFC
RIDGE REMAINS NEARBY AS IT SLIDES TO THE SOUTH DURING THE DAY. SKIES
WILL GRADUALLY CLEAR THROUGHOUT THE DAY WHILE WINDS SWING AROUND TO
THE SOUTHWEST BUT THE COLD AIR ASSOCIATED WITH THIS RIDGE WILL KEEP
HIGH TEMPS BELOW SEASONAL NORMALS...IN THE 30S.
LONG TERM...
THE UPPER FLOW FLATTENS ACROSS MUCH OF THE COUNTRY TOWARD MID
WEEK...SUPPORTING WARMER TEMPS AND BREEZY SOUTHWESTERLY WINDS AS
CYCLOGENESIS DEVELOPS IN THE LEE OF THE ROCKIES. HAND-IN-HAND WITH
THE WARMER TEMPS COMES THE POSSIBILITY FOR ELEVATED TO CRITICAL FIRE
WEATHER CONCERNS WEDNESDAY AND THURSDAY. A COLD FRONT IS EXPECTED TO
PUSH THROUGH THE AREA THURSDAY NIGHT...ALTHOUGH NWP MODEL SOLUTIONS
CONTINUE TO SHOW TIMING DIFFERENCES WITH ITS PASSAGE. ANOTHER SHOT OF
COLDER AIR WILL ACCOMPANY THIS FRONT...BUT GIVEN THE UNCERTAINTIES IN
HOW FAR SOUTH THIS FRONT WILL GO...FRIDAYS HIGHS WILL HAVE A BIG BUST
POTENTIAL. THE UNCERTAINTIES WITH TEMPS SPILLS INTO THE UPCOMING
WEEKEND GIVEN THE QUESTION MARKS ON WHERE THIS COOL AIR WILL RESIDE.
ALTHOUGH ANOTHER COOL SFC RIDGE BUILDING OVER THE CENTRAL PLAINS CAN
KEEP HIGHS MAINLY IN THE 40S BOTH DAYS.
HAVE CONTINUED WITH A DRY FORECAST THROUGH THE EXTENDED...ALTHOUGH
MEDIUM RANGE MODELS CONTINUE TO SUGGEST PRECIP CHANCES IMPROVING
EARLY NEXT WEEK AS AN UPPER TROUGH DEVELOPS OVER THE SOUTHWESTERN
U.S. ALSO LOOKS LIKE ANOTHER MAJOR COOL DOWN EARLY NEXT WEEK WHICH IS
MORE STRONGLY ADVERTISED BY THE ECMWF. WILL HAVE TO WAIT AND SEE HOW
FUTURE MODEL RUNS HANDLE THIS SYSTEM AS ITS STILL OUTSIDE THE SCOPE
OF THIS FORECAST.
CLK
FIRE WEATHER...
OUTSIDE OF A CHANCE FOR LIGHT SNOW OVER THE OKLAHOMA PANHANDLE AND
THE NORTHERN HALF OF THE TEXAS PANHANDLE TONIGHT...THE CHANCE
FOR PRECIPITATION IS SLIM THROUGH THE WEEK. LIGHT WINDS ARE EXPECTED
THURSDAY...PRECLUDING ELEVATED AND CRITICAL FIRE WEATHER CONDITIONS.
BREEZY SOUTHWEST WINDS AND MINIMUM RELATIVE HUMIDITY VALUES AROUND
10 TO 15 PERCENT WEDNESDAY CAN RESULT IN ELEVATED FIRE WEATHER
CONDITIONS ACROSS MUCH OF THE AREA. ELEVATED AND CRITICAL FIRE
WEATHER CONDITIONS ARE POSSIBLE THURSDAY OVER THE SOUTHWESTERN TEXAS
PANHANDLE DUE TO LOW RELATIVE HUMIDITIES AND BREEZY SOUTHWEST WINDS.
A COLD FRONT WILL PUSH THROUGH THE AREA LATE THURSDAY NIGHT USHERING
IN COOLER AIR TOWARD THE WEEKEND. BEYOND THURSDAY RELATIVE HUMIDITY
VALUES AND 20 FOOT WINDS ARE EXPECTED TO NOT REACH CRITICAL VALUES
PRECLUDING ELEVATED AND CRITICAL FIRE WEATHER CONDITIONS.
CLK
&&
.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.
&&
06/09
Hazardous weather outlook, Jan 27, 3:00 PM CST, 8 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
300 PM CST MON JAN 27 2014
OKZ001>003-TXZ001>020-281200-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
300 PM CST MON JAN 27 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.
.DAY ONE...TONIGHT.
LIGHT SNOW WILL BE POSSIBLE ACROSS THE OKLAHOMA PANHANDLE AND NORTHERN
HALF OF THE TEXAS PANHANDLE TONIGHT. ANY SNOW ACCUMULATIONS WILL BE
LIGHT...AROUND A HALF INCH OR LESS WITH THE HIGHEST TOTALS BEING
NORTH OF A GUYMON TO LIPSCOMB LINE.
IN ADDITION WIND CHILL VALUES ARE EXPECTED TO FALL TO ZERO TO 15
DEGREES BELOW ZERO LATE TONIGHT ACROSS THE MUCH OF THE TEXAS AND
OKLAHOMA PANHANDLES.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
WIND CHILL VALUES AROUND ZERO TO 15 DEGREES BELOW ZERO WILL CONTINUE ACROSS
MUCH OF THE TEXAS AND OKLAHOMA PANHANDLES EARLY TUESDAY MORNING.
ELEVATED FIRE WEATHER CONDITIONS WILL BE POSSIBLE WEDNESDAY ACROSS
MUCH OF THE TEXAS AND OKLAHOMA PANHANDLES WHILE ELEVATED TO
CRITICAL FIRE WEATHER CONDITIONS ARE POSSIBLE OVER THE SOUTHWESTERN
TEXAS PANHANDLE THURSDAY. THIS IS DUE TO THE COMBINATION OF BREEZY
SOUTHWEST WINDS AND LOW RELATIVE HUMIDITY VALUES.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
AREA FIRE MANAGERS AND EMERGENCY OFFICIALS SHOULD BE ALERT FOR
ELEVATED AND CRITICAL FIRE WEATHER CONDITIONS WEDNESDAY AND THURSDAY.
CLK
Winter Weather, Ochiltree
- When
- January 27, 11:30 PM CST to January 28, 4:00 AM CST
- Where
- Ochiltree forecast zone
- Reported by
- COOP Observer
- Coordinates
- 36.278, -100.816 (the zone’s center; the record gives no point)
Storm total snow of 1.5 inches 8 miles north-northwest of Farnsworth.
Winter Weather, Hansford
- When
- January 27, 11:30 PM CST to January 28, 4:00 AM CST
- Where
- Hansford forecast zone
- Reported by
- Public
- Coordinates
- 36.278, -101.354 (the zone’s center; the record gives no point)
Storm total snow of 1.5 inches in Spearman.
Winter Weather, Lipscomb
- When
- January 27, 11:30 PM CST to January 28, 4:00 AM CST
- Where
- Lipscomb forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 36.278, -100.273 (the zone’s center; the record gives no point)
Storm total snow of 2.0 inches in Booker.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Extreme Cold and Cold in Wisconsin, January 27 to 29, 20142 deaths · 20 events
- Extreme Cold in Illinois, January 27 to 28, 20141 death · 9 events
- Extreme Cold in West Virginia, January 27 to 30, 2014$975,000 · 34 events
- Extreme Cold in Kentucky, January 27 to 30, 2014$700,000 · 4 events
- Extreme Cold in Ohio, January 27 to 30, 2014$500,000 · 9 events
- Lake-Effect Snow in New York, January 27 to 28, 2014$70,000 · 3 events
- Extreme Cold in Minnesota, January 27 to 28, 201442 events
- Extreme Cold in Ohio, January 27 to 28, 201427 events
- Extreme Cold in Iowa, January 27, 201426 events
- Extreme Cold in Wisconsin, January 27 to 28, 201424 events
- Extreme Cold in Illinois, January 27 to 28, 201416 events
- Extreme Cold in Minnesota, January 27 to 28, 201415 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 492621, 492622, 492623.